Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 12, NWS San Angelo, TX

May 11, 2016Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at May 11, 2016, 6:42 PM CDT for Shackelford County, Texas. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 6:42 PM CDT (23:42 UTC)
Expired
May 11, 2016, 7:15 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 9 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:49 PM CDTTSTM WND GST 7512 Ese Nugent, TX
May 11, 7:18 PM CDTHAIL 1Moran, TX
May 11, 7:24 PM CDTTSTM WND GST 604 N Moran, TX
May 11, 7:24 PM CDTHAIL 24 N Moran, TXHALF DOLLAR TO HEN EGG SIZE HAIL FALLING ALONG STATE HIGHWAY 6 NORTH OF MORAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-658 J/kg
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WFUS54 KSJT 112342
TORSJT
TXC417-120015-
/O.NEW.KSJT.TO.W.0012.160511T2342Z-160512T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 715 PM CDT
    
* AT 641 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 9 MILES WEST OF ALBANY...MOVING SOUTHEAST AT
  50 MPH.

  HAZARD...TORNADO AND BASEBALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  ALBANY AROUND 650 PM CDT. 
  MORAN AND IBEX AROUND 700 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
MCCARTY LAKE...BIG COUNTRY BAPTIST ASSEMBLY AND US-
283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3271 9910 3253 9910 3253 9909 3252 9909
      3251 9911 3252 9961 3286 9961
TIME...MOT...LOC 2341Z 296DEG 52KT 3269 9945 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$
1 follow-up statement
137 
WWUS54 KSJT 112354
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 PM CDT WED MAY 11 2016

TXC417-120015-
/O.CON.KSJT.TO.W.0012.000000T0000Z-160512T0015Z/
SHACKELFORD TX-
654 PM CDT WED MAY 11 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SHACKELFORD COUNTY...
    
AT 653 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 4 MILES WEST OF ALBANY...MOVING SOUTHEAST AT 40 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL AND 80 MILE MPH WINDS.

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  MORAN AND IBEX AROUND 715 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
MCCARTY LAKE...BIG COUNTRY BAPTIST ASSEMBLY AND US-
283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE.

LAT...LON 3271 9910 3253 9910 3253 9909 3252 9909
      3251 9911 3252 9961 3286 9961
TIME...MOT...LOC 2353Z 288DEG 28KT 3268 9936 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 3:13 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 11, 3:13 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
313 PM CDT WED MAY 11 2016

.SHORT TERM...
(Tonight and Thursday)

Weak front has sagged into the northern Big Country this afternoon,
with visible satellite showing the boundary draped across Haskell
and Throckmorton Counties. Much drier behind the boundary, but ahead
of the boundary low level instability is increasing with CAPE values
above 3000 j/kg. Having said that, there has been healthy inhibition
in place as well so far today. Not a lot upper support, so will
depend on additional heating and convergence along the front to
initiate convection. Will likely see the first storms develop later
this afternoon across the Big Country near the frontal boundary, and
perhaps farther south along an outflow boundary from last nights
convection that looks to be laying north of Coleman and Brownwood.
As inhibition continues to weaken, storms will begin to increase in
coverage.

Front is expected to stall, perhaps even push back north for a
little while, and then start to move back south by around midnight.
Models show more widespread convection developing along the front at
this point and pushing south. Highest POP's will be across the Big
Country overnight and then pushing south across the remainder of
West Central Texas late tonight and into the day on Thursday. Chance
POPS area wide on Thursday. Increased cloud cover and cooler air
mass will lead to afternoon highs in the 70s and 80s.

.LONG TERM...
(Thursday night and Wednesday)

Rain chances will continue across much of West Central Texas through
the extended forecast. A cold front that will move through much of
the area Thursday, then stall somewhere across our southern
counties Thursday night, aiding in continued shower and
thunderstorm development. Exactly where this front stalls will
dictate where the best PoPs will reside. At this point, the best
PoPs look to be across our southern counties, with rain chances
decreasing as you head north toward the Big Country. A few
lingering storms will be possible Friday, especially across the
Interstate 10 corridor. Highs on Friday will be near to slightly
below seasonal normals, in the low to mid 80s.

The next cold front will approach the northern Big Country Saturday
morning, with an increasing chance of showers and thunderstorms.
Some timing differences continue with this feature, but this front
is forecast to slowly move through the area Saturday into Saturday
night. This in combination with intermittent disturbances moving
across the region in the southwest flow aloft, will bring a chance
of showers and thunderstorms to much of the forecast area. Highs on
Saturday will be mostly in the mid to upper 80s, while highs on
Sunday will be in the mid 70s to lower 80s.

At least scattered showers and thunderstorms will be possible for
the first part of next week, as the region remains in southwest flow
aloft. High will mainly be in the 80s with overnight lows mainly in
the 60s.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  75  60  82 /  70  40  20  10
San Angelo 	 67  80  63  85 /  40  50  30  20
Junction 	 71  83  64  85 /  30  40  40  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07/Daniels
Hazardous weather outlook, May 11, 3:04 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT WED MAY 11 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE STRONG TO SEVERE
...WILL DEVELOP ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND
TONIGHT. THE STORMS WILL BE MOST LIKELY ALONG AND NORTH OF
INTERSTATE 20 FROM SWEETWATER TO ABILENE. LARGE DAMAGING
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING WILL BE THE PRIMARY
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON THURSDAY AND
FRIDAY...AND THEN BECOME MORE WIDESPREAD OVER THE WEEKEND ONCE
AGAIN. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Local storm report, May 11, 5:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     7 SW STAMFORD           32.86N  99.87W
05/11/2016  E60 MPH          JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600150

JD
Local storm report, May 11, 6:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     1 E ANSON               32.76N  99.88W
05/11/2016  M65 MPH          JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600151

JD
Local storm report, May 11, 6:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
611 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     3 NW ANSON              32.79N  99.94W
05/11/2016  E80 MPH          JONES              TX   STORM CHASER

            SEMI FLIPPED OVER DUE TO STRONG STRAIGHT LINE WINDS
            ESTIMATED TO BE 80 MPH OR GREATER.

&&

EVENT NUMBER SJT1600152

JOHNSON
Local storm report, May 11, 6:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             1 E ANSON               32.76N  99.88W
05/11/2016  E0.88 INCH       JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600153

JD
Local storm report, May 11, 6:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     6 SSW STAMFORD          32.87N  99.85W
05/11/2016                   JONES              TX   FIRE DEPT/RESCUE

            SEVERAL UTILITY POLLS SNAPPED ALONG COUNTY ROAD 295
            EAST OF HIGHWAY 277.

&&

EVENT NUMBER SJT1600154

JOHNSON
Local storm report, May 11, 6:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
632 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 N ANSON               32.77N  99.90W
05/11/2016                   JONES              TX   STORM CHASER

            POWER LINES OVER THE ROAD NORTH OF ANSON. TWO HORSE
            FLOATS OVERTURNED ON HIGHWAY 83 AND AN RV WAS FLIPPED
            NORTH OF THE INTERSECTION OF HIGHWAY 277 AND HIGHWAY 83.

&&

EVENT NUMBER SJT1600155

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:07 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba38 min
May 10, 7:09 PM CDTSpecial Weather StatementSJTColeman51 min
May 10, 7:21 PM CDTAreal Flood AdvisorySJTMcCulloch, San Saba3 hr
May 10, 7:25 PM CDTSevere Thunderstorm WarningSJTMenard, Schleicher52 min
May 10, 7:30 PM CDTSpecial Weather StatementSJTMcCulloch60 min
May 10, 7:32 PM CDTSpecial Weather StatementSJTSchleicher43 min
May 10, 7:47 PM CDTSevere Thunderstorm WarningSJTSan Saba58 min
May 10, 8:16 PM CDTSpecial Weather StatementSJTTom Green44 min
May 10, 8:19 PM CDTSpecial Weather StatementSJTMenard26 min
May 10, 8:32 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green43 min
May 10, 8:42 PM CDTAreal Flood AdvisorySJTSchleicher, Tom Green2 hr
May 10, 8:44 PM CDTSpecial Weather StatementSJTMcCulloch61 min
May 10, 8:45 PM CDTSpecial Weather StatementSJTSan Saba60 min
May 10, 8:51 PM CDTSpecial Weather StatementSJTMcCulloch, San Saba54 min
May 10, 9:18 PM CDTSpecial Weather StatementSJTTom Green42 min
May 10, 9:27 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba63 min
May 10, 9:51 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green39 min
May 10, 10:05 PM CDTSpecial Weather StatementSJTConcho55 min
May 10, 10:21 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba54 min
May 10, 10:24 PM CDTSevere Thunderstorm WarningSJTTom Green30 min
May 10, 10:33 PM CDTSpecial Weather StatementSJTMcCulloch57 min
May 10, 10:39 PM CDTAreal Flood AdvisorySJTMcCulloch, San Saba3 hr
May 10, 10:54 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard66 min
May 10, 11:35 PM CDTSpecial Weather StatementSJTMason55 min
May 10, 11:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason53 min
May 11, 12:28 AM CDTSevere Thunderstorm WarningSJTKimble47 min
May 11, 12:47 AM CDTSevere Thunderstorm WarningSJTMason43 min
May 11, 3:49 AM CDTSpecial Weather StatementSJTTom Green26 min
May 11, 4:47 PM CDTSpecial Weather StatementSJTFisher28 min
May 11, 5:04 PM CDTSevere Thunderstorm WarningSJTFisher, Jones56 min
May 11, 5:45 PM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones45 min
May 11, 6:15 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford45 min

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.